Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Little Rock, AR

March 12, 2020Clark County, Montgomery County, Pike County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 12, 2020, 8:15 PM CDT for Clark County, Montgomery County, Pike County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 8:15 PM CDT (01:15 UTC)
Expired
Mar 12, 2020, 10:15 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Clark County, AR, Montgomery County, AR, Pike County, AR

The radar

The Western Arkansas radar (KSRX), 124 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS54 KLZK 130115
FFWLZK
ARC019-097-109-130315-
/O.NEW.KLZK.FF.W.0010.200313T0115Z-200313T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
815 PM CDT Thu Mar 12 2020

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southwestern Arkansas...
  Northern Pike County in southwestern Arkansas...
  Southern Montgomery County in western Arkansas...

* Until 1015 PM CDT.

* At 814 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is likely to occur.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Glenwood...                       Amity...
  Norman...                         Daisy...
  Mimosa...                         Daisy State Park...
  Black Springs...                  Bear Creek Public Use Area...
  Salem in Pike County...           Welsh...
  Rosboro...                        Lodi...
  Langley...                        Fancyhill...
  Hopper...                         Kirby...
  Caddo Gap...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3451 9385 3451 9341 3434 9341 3434 9339
      3420 9339 3420 9386

FLASH FLOOD...RADAR INDICATED

$$

Cross

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 6:51 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 12, 6:51 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
651 PM CDT Thu Mar 12 2020

.AVIATION...
A cold front will continue moving southeast through Arkansas
tonight. Expect showers and thunderstorms ahead and along the
front. Heavy rain and hail is possible with the stronger storms.
Mainly MVFR to IFR conditions are expected through the period.
Rain chances will continue over central and south sections during
the latter half of the period.

&&

.PREV DISCUSSION...(ISSUED 248 PM CDT Thu Mar 12 2020)
Short Term...Tonight thru Saturday...
We are setting up for another possible severe weather event tonight
across the area. Last night I had expected the warm front to push
all the way northward to the AR/MO border, but that did not
happen...the front stalled out over central AR. Thru the day the
front has moved more to the north, but quite frankly it is a bit
diffuse and hard to pinpoint exactly. Regardless, a cold front will
be sweeping down into the state tonight, and convection is expected
to fire up along and ahead of the front.

Models are a mixed bag, with some showing more of a QLCS situation,
with some favoring supercells ahead of a line. There is a fair
amount of directional and speed shear present, albeit less than I
anticipated yesterday. Even so, I anticipate that any larger storms
should be capble of forming mesocyclones and rotating.

Skies cleared quite a bit today across northern AR and the river
valley, with partial clearing across much of the rest of the state.
This has allowed temperatures to rise above forecat values, and
presumably CAPE values will be higher for convection this afternoon
and evening. I am thinking that many areas across the northern half
of the state have mixed layer 1000-1500j/kg CAPE values, with some
higher pockets likely. Forecast BRN values are in the teens to the
30's, and this strongly favors the development of supercells.

One caveat is that forecast soundings show a fair amount of capping,
but this could be beneficial to any stronger storms that break thru
the cap. We have a 21Z sounding going up today, and hopefully this
will give us a better picture of how the atmosphere has evolved
during the day.

Putting it all together, I think we could see some cells develop out
ahead of the front, with some possibly becoming supercells, followed
by a broken squall line behind it. SPC may be issuing a tornado
watch for part of the area soon, and this certainly seems
justified.

After tonight, I haven't made any large scale changes to the
existing forecast. The upper low across the southwest will move
quickly toward the area and will exhibit considerable
deamplification. There should be enough energy with this shortwaveto
keep chances for showers and isolated thunderstorms in the forecast
thru Saturday.

Extended Term...Saturday Night Through Wednesday...
Not many changes to the long term portion of the forecast this
afternoon, with most eyes still focused on short term severe
weather impacts.

Cooler temperatures than what have been observed recently will be in
place across the area this weekend into early next week. Throughout
the week, temperatures will begin to moderate. A surface boundary
will remain in the vicinity of the state through the long term
portion of the forecast, acting as a focusing mechanism for precip.

A few H500 lows will meander their way eastward from the western US,
while encountering ridging across the Gulf of Mexico into the
southern US. Across the state, persistent energy will overspread the
area in the SW flow aloft. With abundant moisture in place near the
surface, persistent and widespread rainfall is expected across the
forecast area.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Mar 12, 4:53 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
453 PM CDT Thu Mar 12 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-131000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
453 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This evening and Tonight

Thunderstorms will continue to develop this afternoon and
evening. A few strong to severe storms are expected. Large hail
and damaging winds will be possible with the strongest storms.
Isolated tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Rain and a few thunderstorms are expected through most of the long
term period. Locally heavy rainfall may be a concern toward the end
of the week and into the weekend. Currently...flash flooding
potential remains low...but some localized high water issues may
occur.

.Spotter Information Statement...

Spotter activation may be needed this evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Mar 12, 5:57 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
557 PM CDT Thu Mar 12 2020

ARZ017-122345-
Lawrence AR-
557 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 645
PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles State Park, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walnut Ridge...                   Hoxie...
Black Rock...                     Lake Charles State Park...
College City...                   Portia...
Minturn...                        Sedgwick...
Powhatan...                       Whiskerville...
Giles Spur...                     Lauratown...
Clover Bend...                    Calvin...
Dicus...                          Coffman...
Arbor Grove...                    Powhatan Historic State Park...

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.

LAT...LON 3608 9082 3604 9084 3602 9084 3599 9086
      3598 9084 3595 9087 3593 9086 3592 9087
      3588 9088 3588 9095 3597 9123 3615 9119
      3614 9108 3612 9108 3612 9106 3614 9106
      3613 9077 3611 9077
TIME...MOT...LOC 2256Z 278DEG 41KT 3606 9112

Cross
Local storm report, Mar 12, 6:11 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
611 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             HORSESHOE BEND          36.22N  91.74W
03/12/2020  E1.25 INCH       IZARD              AR   SOCIAL MEDIA

&&

EVENT NUMBER LZK2000157

GOUDSWARD
Special weather statement, Mar 12, 6:12 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
612 PM CDT Thu Mar 12 2020

ARZ056-063-064-122345-
Cleveland AR-Lincoln AR-Jefferson AR-
612 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEVELAND...SOUTH
CENTRAL JEFFERSON AND LINCOLN COUNTIES UNTIL 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toledo, or near Rison, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Star City...                      Rison...
Gould...                          Grady...
Nebo...                           Feenyville...
Whitefield...                     Cane Creek State Park...
Mills...                          Kedron...
Toledo...                         Garrett Bridge...
Tarry...                          Palmyra...
Rose Hill...                      Crigler...
Glendale in Lincoln County...     Calhoun...
Rowell...                         Fresno...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 9156 3389 9222 3407 9220 3411 9156
      3396 9155
TIME...MOT...LOC 2312Z 266DEG 44KT 3396 9211

62
Special weather statement, Mar 12, 6:15 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Little Rock AR
615 PM CDT Thu Mar 12 2020

ARZ037-038-040-041-130000-
Polk AR-Scott AR-Yell AR-Montgomery AR-
615 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHEASTERN
SCOTT...SOUTHWESTERN YELL AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL
700 PM CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waldron to 11 miles northeast of Mena.
Movement was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waldron...                        Oden...
Muddy Creek WMA...                Y City...
Needmore...                       Cedar Creek...
Harvey...                         Pencil Bluff...
Boles...                          Sims...
Parks...

A Tornado Watch remains in effect until 1100 PM CDT for western and
central Arkansas.

LAT...LON 3486 9356 3459 9368 3470 9418 3491 9411
TIME...MOT...LOC 2315Z 280DEG 24KT 3487 9406 3470 9409

46
Special weather statement, Mar 12, 6:25 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
625 PM CDT Thu Mar 12 2020

ARZ012>014-022-023-130000-
Pope AR-Searcy AR-Newton AR-Stone AR-Van Buren AR-
625 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STONE...SOUTHERN
SEARCY...SOUTHEASTERN NEWTON...NORTHERN VAN BUREN AND NORTHEASTERN
POPE COUNTIES UNTIL 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 24 miles southeast of Jasper, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton...                        Shirley...
Kay...                            Witts Spring...
Rocky Hill...                     Moore...
Dabney...                         Solo...
Smyrna...                         Elba...
Bohannon...                       Woolum...
Imo...                            Old Lexington...
Choctaw...                        Watts...
Leslie...                         Ben Hur...
Alread...                         Rupert...

A Tornado Watch remains in effect until 1100 PM CDT for central and
north central Arkansas.

LAT...LON 3558 9316 3579 9306 3586 9233 3551 9230
TIME...MOT...LOC 2325Z 278DEG 37KT 3569 9299

Cross
Special weather statement, Mar 12, 6:31 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
631 PM CDT Thu Mar 12 2020

ARZ022-023-130015-
Pope AR-Van Buren AR-
631 PM CDT Thu Mar 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN AND
NORTHEASTERN POPE COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smyrna, or 20 miles southwest of Marshall, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dabney...                         Woolum...
Smyrna...                         Ben Hur...
Alread...                         Tilly...
Rupert...                         Chimes...
Crabtree...                       Nogo...

A Tornado Watch remains in effect until 1100 PM CDT for central and
north central Arkansas.

LAT...LON 3571 9257 3553 9258 3562 9304 3573 9302
      3573 9296
TIME...MOT...LOC 2330Z 279DEG 15KT 3568 9294

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:15 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring, Montgomery45 min
Mar 12, 7:18 PM CDTSevere Thunderstorm WarningLZKIndependence, Izard, Lawrence, Randolph, Sharp, Stone27 min
Mar 12, 7:19 PM CDTSevere Thunderstorm WarningLZKCleburne, Van Buren, White28 min
Mar 12, 7:21 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk39 min
Mar 12, 7:36 PM CDTSpecial Weather StatementLZKGarland54 min
Mar 12, 7:45 PM CDTSpecial Weather StatementLZKIndependence, Lawrence45 min
Mar 12, 7:53 PM CDTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Montgomery52 min
Mar 12, 7:57 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk48 min
Mar 12, 8:43 PM CDTSevere Thunderstorm WarningLZKDallas, Grant, Hot Spring21 min
Mar 12, 8:53 PM CDTSpecial Weather StatementLZKClark, Pike52 min
Mar 12, 9:05 PM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike2 hr
Mar 13, 10:12 AM CDTRiver Flood WarningLZKIndependence, Jackson, Lawrence38 days
Mar 13, 10:17 AM CDTRiver Flood WarningLZKCalhoun, Ouachita16 days
Mar 13, 10:17 AM CDTRiver Flood WarningLZKBradley, Calhoun, Union57 days

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.